Texas, 2024Damaging Winds in Texas, June 6, 2024
June 6, 2024 · NWS LUB · 3 events in 2 counties and zones
On the afternoon of the sixth, a cold front was slowly moving across the central Texas panhandle. South of the front, southeasterly low level winds pumped strong low level moisture into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the sixth, a cold front was slowly moving across the central Texas panhandle. South of the front, southeasterly low level winds pumped strong low level moisture into the region. Hot temperatures allowed thunderstorms to develop along the frontal boundary in the afternoon and drift southeastward. Thunderstorms continually grew upscale as a strong outflow boundary surged ahead of the initial thunderstorm development. The atmosphere in the extreme southern Texas Panhandle was characterized by inverted-V soundings which favored severe wind gusts from thunderstorms. A few of the storms did produce severe wind gusts from Castro into Swisher Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 6, 5:35 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 6, 5:35 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
635 PM CDT Thu Jun 6 2024
...New AVIATION...
.SHORT TERM...
(This evening through Friday)
Issued at 209 PM CDT Thu Jun 6 2024
Not much of a change to the short term forecast this afternoon as
the upper level ridge continues to shift slightly eastward into the
Texas Panhandle this afternoon. This will continue to influence
relatively quiet and warm conditions as thickness values rise across
the South Plains region. As of 1:30 PM CDT the weak surface front is
currently positioned over the northern Texas Panhandle. South of the
front, southeast surface winds will continue to pump moisture into
the region from the Gulf of Mexico this afternoon. This increased
moisture in addition to the above normal temperatures in the upper
90s and triple digits will allow for a very buoyant environment and
increased chances for thunderstorm development this afternoon and
evening. Latest CAMs suggest initial convective development along
and south of the front this afternoon just north of the far southern
Texas Panhandle. Storms will then begin to track southward into the
far southern Texas Panhandle and portions of the northern South
Plains and Rolling Plains through the evening. Widespread severe is
not expected; however, isolated strong to severe thunderstorms may
be possible given MLCAPE values around 1500 J/kg to 3000 J/kg, steep
low-level lapse rates, and deep effective bulk shear around 35 to 40
knots. Main threats with thunderstorms will be damaging wind gusts
up to 70 mph as depicted by inverted-v profile soundings and hail up
to quarter size. Into the late evening hours, convective outflow
boundaries in addition to the LLJ may allow for thunderstorms to
grow upscale into a Mesoscale Convective System while tracking
further south into the southern South Plains and Rolling Plains.
Therefore, NBM PoPs were increased through the late evening into
portions of the early morning hours to account for this.
Thunderstorms should clear the FA just after midnight with overnight
lows slightly warmer than previous in the mid 60s to lower 70s.
As we head into the end of the work week, expect the above seasonal
normal temperatures to continue once again as the upper level ridge
sets up over the region. This in addition to lee surface troughing
influencing breezy southwest winds and clear skies will lead to
another day of temperatures in the upper 90s and triple digits.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 209 PM CDT Thu Jun 6 2024
We are transitioning into a typical summer like pattern for the long
term forecast. An upper level ridge will continue to shift east into
central Texas on Friday leading to a plume of monsoon moisture
advecting northward around the ridge in eastern New Mexico into the
Texas Panhandle. Isolated convection is mostly expected to remain in
New Mexico into the Texas Panhandle in close proximity to a surface
pressure trough. Very hot temperatures and minimal flow through the
atmosphere will lead to pulse type convection. The upper ridge will
move farther east on Saturday and break down allowing the mid level
monsoon moisture to move more overhead. Otherwise, conditions will
be fairly similar to Friday with pulse type convection. Better
chances for convection will manifest late in the weekend into the
early part of next week.
An upper level ridge will amplify from the Intermountain West
through the southern Rockies setting up northwest flow convection on
Sunday and Monday evenings. The first round will occur on Sunday as
a short wave moves around the upper ridge out onto the Plains. On
Sunday morning, a cold front will move through the area shifting low
level winds to easterly upslope flow which is more favorable for
northwest flow convection. Convection will likely start on the
higher terrain of eastern New Mexico through the Raton Mesa and move
southeast ward towards West Texas. The frontal boundary itself may
stall out and provide an additional focus for convection late on
Sunday. An upper level low moving onshore from Baja California this
weekend will make its way around the ridge by Monday evening again
enhancing the chances for northwest flow convection. The upper level
ridge will further build on Tuesday and begin to shift east placing
West Texas closer to the ridge axis and thus less chances for
northwest flow convection. Additionally, the cold front on Sunday
will lower temperatures back closer to seasonal averages on Sunday
and well into the 80s on Monday. However, with the ridge moving back
overhead by mid-week, temperatures will again increase above
averages.
&&
.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Thu Jun 6 2024
Thunderstorms have developed around AMA this evening and have been
slowly drifting southward. Confidence on these thunderstorms
reaching CDS and PVW this evening have decreased due to current
storm motion however later TAF updates may be required if storms
start moving south. Otherwise, VFR conditions are expected to
prevail through this TAF period. Southerly winds will become
breezy at all TAF sites by mid morning tomorrow and remain breezy
through the early evening.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...12
LONG TERM....01
AVIATION...58
Hazardous weather outlook, Jun 6, 10:33 AM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1133 AM CDT Thu Jun 6 2024
TXZ021>044-071645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1133 AM CDT Thu Jun 6 2024
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected to develop later this afternoon across
the far southern Texas Panhandle and spread south through the
evening. Damaging wind gusts to 70 mph will be the main threat with
these storms followed by marginally severe hail and locally heavy
rain at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are possible both Friday night and Saturday
night across the far southern Texas Panhandle and portions of the
South Plains.
More widespread storms are possible area-wide Sunday through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Thunderstorm Wind, Castro
- When
- June 6, 7:33 PM CST to 7:34 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
A Texas Tech University West Texas mesonet site near Dimmitt measured severe wind gusts of 59 mph from 1933 CST through 1934 CST.
Thunderstorm Wind, Swisher
- When
- June 6, 7:43 PM CST to 7:44 PM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.541, -101.737
A Texas Tech University West Texas mesonet site near Tulia measured severe wind gusts from 1943 CST through 1944 CST. A peak wind gust of 64 mph was measured at 1943 CST.
Thunderstorm Wind, Castro
- When
- June 6, 7:55 PM CST to 7:58 PM CST
- Where
- Castro County, 3 mi N of Hart
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.423, -102.120
A Texas Tech University West Texas mesonet site near Hart measured severe wind gusts from 1955 CST through 1958 CST. A peak wind gust of 61 mph was measured at 1957 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 6 to 8, 20242 deaths · 10 events
- Tornado and Hail in Florida, June 6, 20241 death · 1 injured · $2,000 · EF0 · 10 events
- High Wind in Illinois, June 6, 20241 death · 1 injured · 1 event
- Flash Flood and Hail in Texas, June 6 to 8, 2024$58,000 · 1.75 in hail · 16 events
- High Wind and Strong Wind in South Dakota, June 6, 2024$30,000 · 55 kt wind · 21 events
- Damaging Winds in North Carolina, June 6, 2024$15,000 · 50 kt wind · 7 events
- Excessive Heat and Heat in Texas, June 6 to 9, 20249 events
- Dense Fog in Kentucky, June 6, 20248 events
- High Wind and Strong Wind in Minnesota, June 6, 2024$1,000 · 51 kt wind · 8 events
- Strong Wind in Iowa, June 6, 20247 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 6 to 7, 202450 kt wind · 5 events
- Damaging Winds in Virginia, June 6, 2024$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174436, 1174437, 1174438.